Kansas, 2011

Damaging Wind in Kansas, June 14, 2011

June 14, 2011 · NWS DDC · 1 event in 1 county or zone

Thunderstorms that had high cloud bases produced a lot of high wind reports but only one report of severe wind. Most locations reported 50 to 55 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms that had high cloud bases produced a lot of high wind reports but only one report of severe wind. Most locations reported 50 to 55 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 2:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jun 14, 2:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE JUN 14 2011

.SYNOPSIS...

CURRENTLY...SKIES ARE MOSTLY CLEAR WITH THE EXCEPTION OF NORTHWESTERN
PORTIONS OF OUR CWA WHERE A FEW CUMULUS CLOUDS ARE OBSERVED. A
CLUSTER OF THUNDERSTORMS ARE FOUND ACROSS NORTHWESTERN KS WITH A FEW
ISOLATED THUNDERSTORMS FOUND ACROSS EAST CENTRAL COLORADO. WINDS ARE
GENERALLY OUT OF THE NORTH AT 15 TO 20 MPH WITH TEMPERATURES
GENERALLY IN THE UPPER 80S TO MID 90S. AS FOR THE CURRENT WEATHER
PATTERN...AN UPPER LEVEL TROUGH OF LOW PRESSURE IF FOUND ACROSS
FRONT RANGE OF THE ROCKIES AND IS ANTICIPATED TO MOVE OVER OUR AREA
LATE THIS AFTERNOON. AN UPPER LEVEL AREA OF HIGH PRESSURE IS FOUND
ACROSS THE SOUTHERN PLAINS. TOWARDS THE SURFACE...AN AREA OF LOW
PRESSURE IS FOUND ALONG THE KS/MO BOARDER WITH AN ASSOCIATED COLD
FRONT EXTENDING SOUTHEAST INTO CENTRAL OKLAHOMA AND THE TEXAS
PANHANDLE.

&&

.DISCUSSION...

DAYS 1-2...

LATE THIS AFTERNOON INTO TONIGHT...
A CLUSTER OF THUNDERSTORMS DEVELOPED ACROSS EAST CENTRAL COLORADO
EARLY THIS AFTERNOON AND IS EXPECTED TO MOVE INTO OUR CWA LATE THIS
AFTERNOON INTO THIS EVENING AS THE UPPER LEVEL TROUGH MENTIONED
ABOVE MOVES TO THE EAST. THE BEST AREA TO RECEIVE PRECIPITATION FROM
THESE STORMS WILL BE ACROSS WESTERN PORTIONS OF OUR CWA THEN TAPPER
OFF AFTER SUNSET ACROSS CENTRAL PORTIONS OF OUR CWA. PARTLY CLOUDY
SKIES ARE EXPECTED FOR THE REMAINDER OF THE OVERNIGHT AS THE AXIS OF
THE TROUGH MOVES OUT OF OUR AREA. WINDS WILL GENERALLY BE FROM THE
NORTH AROUND 15 MPH SHIFTING TO THE NORTHEAST AND DECREASING TO 5 TO
10 MPH OVERNIGHT. HIGHS TODAY WILL RISE INTO THE AROUND 90 DEGREES
THEN FALL INTO THE UPPER 50S TO LOWER 60S FOR LOWS OVERNIGHT.

TOMORROW AND TOMORROW NIGHT...
THE UPPER LEVEL TROUGH WILL MOVE INTO THE MISSISSIPPI VALLEY WITH AN
UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDING ACROSS OUR REGION.
TOWARDS THE SURFACE...HIGH PRESSURE WILL BUILD IN FROM THE WEST
WHICH SHOULD KEEP OUR AREA MOSTLY CLEAR AND DRY. WINDS WILL START
OUR FROM THE EAST THEN QUICKLY SHIFT TO THE SOUTH TO SOUTHEAST BY
AFTERNOON AND CONTINUE INTO THE OVERNIGHT PERIOD. HIGHS TOMORROW
WILL RANGE FROM THE UPPER 80S ACROSS THE NORTH TO LOWER 90S ACROSS
THE SOUTH. LOWS TOMORROW NIGHT WILL DIP INTO THE UPPER 60S.

THURSDAY...
THE NEXT UPPER LEVEL TROUGH WILL START TO DIG INTO THE PACIFIC
NORTHWEST WHICH WILL IN TURN SHIFT THE THE UPPER LEVEL RIDGE
SLIGHTLY TO THE EAST LEAVING OUR AREA IN SOUTHWEST FLOW ALOFT.
TOWARDS THE SURFACE...A WEAK AREA OF LOW PRESSURE IS ANTICIPATED TO
FORM ACROSS THE FRONT RANGE OF THE ROCKIES. THIS WILL CAUSE WINDS
WILL INCREASE FROM THE SOUTH AND SHIFT TO THE SOUTHWEST BY
AFTERNOON. VERY WARM CONDITIONS ARE EXPECTED IN THE AFTERNOON WITH
HIGHS ONCE AGAIN REACHING INTO THE TRIPLE DIGITS ACROSS MOST OF OUR
CWA. FIRE DANGER WILL BE ON THE INCREASE ACROSS WESTERN PORTIONS OF
OUR CWA. PLEASE SEE THE FIRE WEATHER SECTION FOR MORE INFORMATION.

DAYS 3-7...

CHALLENGES IN THE MEDIUM RANGE THURSDAY NIGHT THROUGH TUESDAY WILL
CENTER AROUND HIGH TEMPERATURES AND THUNDERSTORM CHANCES.
OVERALL...THE GOING FORECAST FOR THIS TIME RANGE IS NOT CHANGED THAT
MUCH.

A NOCTURNAL MCS WILL LIKELY MOVE ACROSS SOUTHERN NEBRASKA AND/OR
NORTHERN KANSAS OVERNIGHT THURSDAY NIGHT.  A WEAK SHORTWAVE TROUGH
RESPONSIBLE FOR THIS ACTIVITY WILL MOVE NORTHEAST AND BRING A WEAK
FRONT SOUTH INTO WESTERN KANSAS.  THIS FRONT WILL BE AUGMENTED BY
THE MCS OUTFLOW DURING THE NIGHT.  THE FRONT/OUTFLOW WILL THEN
BECOME STATIONARY DURING THE DAY FRIDAY.  THE FRONT ITSELF ACROSS
WESTERN KANSAS ON FRIDAY WILL BE DIFFICULT TO INITIATE STORMS ON AS
CONVERGENCE WILL LIKELY WEAKEN IN FAVOR OF CYCLOGENESIS OVER EASTERN
COLORADO.  A DRYLINE-FRONT INTERSECTION MAY BE A FOCUS FOR STORMS
ACROSS PORTIONS OF THE DDC FA BUT COVERAGE WILL LIKELY BE LIMITED
DUE TO WEAKENING CONVERGENCE AND FAIRLY STABLE MID LEVEL
TEMPERATURES.  EXCESSIVE HEAT FARTHER SOUTH IN WESTERN OKLAHOMA MAY
YIELD STORMS SOUTH OF THE FORECAST AREA WHICH IS WHAT THE ECMWF AND
NAM MODELS ARE HINTING AT. AN ENHANCED BAND OF UPPER LEVEL WINDS
WILL ALSO BE MOVING OUT ACROSS THE TEXAS PANHANDLE AND WESTERN
OKLAHOMA ON FRIDAY.  MUCH OF THE SAME IS EXPECTED SATURDAY WITH A
QUASISTATIONARY FRONT ACROSS WESTERN KANSAS.  VERY WARM MID LEVEL
TEMPERATURES WILL ONCE AGAIN LIMIT COVERAGE OF ANY CONVECTION THAT
FORMS IN THE HOT AIR.  WILL HAVE POPS AROUND 10 PERCENT AND KEEP THE
MENTION GOING IN THE HWO PRODUCT. ON SUNDAY...A SIGNIFICANT JET
STREAK WILL MOVE INTO THE CENTRAL PLAINS WITH MUCH STRONGER RESPONSE
AT THE SURFACE ACROSS NORTHWESTERN KANSAS.  A VERY HOT DAY IS
ANTICIPATED WITH TEMPERATURES LIKELY EXCEEDING 102F OVER ALMOST ALL
OF THE DDC FA AS THE FRONT LIFTS NORTH.  SOME OF THE TRADITIONALLY
HOT AREAS OF THE FORECAST AREA BETWEEN THE ARKANSAS RIVER AND THE
OKLAHOMA BORDER MAY SEE HIGHS IN THE 105 TO 108F TERRITORY.  BY
MONDAY...THE CONSENSUS AMONG THE MEDIUM RANGE MODELS IS THAT THE JET
STREAK WILL LIFT OUT ACROSS THE NORTHERN PLAINS AND MIDWEST AND PUT
KANSAS IN THE RIGHT-ENTRANCE REGION LEADING TO ENHANCED LOW LEVEL
CONVERGENCE ALONG THE TRAILING FRONT FROM THE LOW OVER THE MIDWEST.
THE SLOW MOVING FRONT MONDAY AND ENHANCED CONVERGENCE WOULD LEAD TO
THUNDERSTORM ACTIVITY ANYWHERE FROM CENTRAL KS TO CENTRAL OKLAHOMA.
WILL KEEP THE 20 POPS IN FOR THE SOUTH CENTRAL KS COUNTIES MONDAY
BUT THOSE MAY NEED TO BE INCREASED IN TIME.

&&

.AVIATION...

HAVE ADDED CB TO THE CLOUD GROUP FOR KGCK AND KDDC FOR ABOUT A 3 OR
4 HOUR PERIOD LATE THIS AFTN AND EARLY THIS EVENING AS A
THUNDERSTORM CLUSTER MOVES EAST-SOUTHEAST INTO SOUTHWEST KANSAS. TAF
AMENDMENT WILL LIKELY BE NEEDED AS THIS COMPLEX OF STORMS
APPROACH.  AFTER THE THUNDERSTORM COMPLEX DIES OUT OR MOVES
THROUGH...WINDS WINDS WILL EVENTUALLY BECOME LIGHT AND VARIABLE
LATER ON TONIGHT AS A WEAK HIGH PRESSURE ARE AFFECTS THE REGION
BEHIND THE UPPER AIR DISTURBANCE.

&&

.FIRE WEATHER...

A WEAK AREA OF LOW PRESSURE WILL FORM ACROSS CENTRAL COLORADO ON
THURSDAY. SOUTHERLY WINDS WILL SHIFT TO THE SOUTHWEST BY AFTERNOON
AND INCREASE IN INTENSITY DURING THE AFTERNOON AND EARLY EVENING.
HIGHS DURING THE DAY WILL REACH INTO AROUND 100 WITH SOME AREAS
FORECASTED TO REACH ABOVE 100 DEGREES. DRY CONDITIONS WILL ALSO BE
FOUND ACROSS WESTERN PORTIONS OF OUR CWA. WITH ALL THESE INGREDIENTS
COMBINED FIRE HAZARDS WILL INCREASE AND WE HAVE ISSUED A FIRE
WEATHER WATCH TO ACCOUNT FOR THIS. FUTURE MODEL RUNS WILL BE WATCHED
FOR FIRE HAZARDS AND THIS AREA MAY BE UPGRADED TO A RED FLAG WARNING
TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  59  91  69 /  20  20  10   0
GCK  88  58  90  68 /  30  20  10  10
EHA  86  59  90  69 /  30  20  10   0
LBL  89  61  91  69 /  20  20  10   0
HYS  88  57  87  68 /  20  20  10  10
P28  92  65  93  69 /  20  10  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR KSZ061>063-074>076-084>086.

&&

FN99/99/99
Hazardous weather outlook, Jun 14, 9:47 AM CST, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1047 AM CDT TUE JUN 14 2011

KSZ030-031-043>046-061>066-074>081-084>090-151600-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1047 AM CDT TUE JUN 14 2011 /947 AM MDT TUE JUN 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS
AFTERNOON ACROSS EAST-CENTRAL COLORADO AHEAD OF A WEAK UPPER LEVEL
DISTURBANCE. THESE STORMS ARE EXPECTED TO MOVE EAST AND REACH FAR
WEST-CENTRAL OR SOUTHWEST KANSAS BY LATE AFTERNOON. WITH AN
INCREASE IN MOISTURE BEHIND THE FRONT AND SUNSHINE OCCURRING AS
WELL...ATMOSPHERIC DESTABILIZATION WILL OCCUR AND WILL SUPPORT AN
ISOLATED SEVERE THUNDERSTORM OR TWO BY LATE IN THE AFTERNOON AND
EARLY THIS EVENING. THE MAIN THREAT WILL BE GENERALLY WEST OF A
LINE FROM HUGOTON TO GARDEN CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SLIGHT CHANCE FOR ISOLATED THUNDERSTORMS EACH LATE
AFTERNOON AND EVENING FROM THURSDAY INTO MONDAY, EAST OF LINE FROM
WAKEENEY TO DODGE CITY TO ASHLAND. LARGE HAIL AND STRONG WINDS
WILL BE POSSIBLE WITH A FEW ISOLATED STORMS DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EARLY THIS
EVENING WEST ACROSS FAR WEST-CENTRAL AND SOUTHWEST KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

In the hours before

Special weather statement, Jun 14, 2:49 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
349 PM CDT TUE JUN 14 2011

KSZ043-062-063-142130-
FINNEY-KEARNY-SCOTT-
349 PM CDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MODOC...MOVING SOUTHEAST AT
20 MPH.

SMALL HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHEASTERN KEARNY...NORTHWESTERN FINNEY AND SOUTHERN
SCOTT COUNTIES...INCLUDING THE CITY OF SHALLOW WATER...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3853 10070 3809 10071 3826 10114 3848 10113
TIME...MOT...LOC 2049Z 282DEG 19KT 3837 10110

JJOHNSON

The radar

The Dodge City radar (KDDC), 116 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
June 14, 3:00 PM CST
Where
Scott County, 1.62 mi W of Scott City
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.480, -100.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329440.